Alert archive / Washington / Gale Warnings in 2017
Gale Warning 59, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Jul 18, 2017, 11:17 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2017, 11:17 PM PDT (06:17 UTC)
- Expired
- Jul 19, 2017, 5:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
658 WHUS76 KSEW 190617 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1117 PM PDT TUE JUL 18 2017 PZZ131-191430- /O.UPG.KSEW.SC.Y.0175.000000T0000Z-170719T2200Z/ /O.NEW.KSEW.GL.W.0059.170719T0617Z-170719T1200Z/ /O.NEW.KSEW.SC.Y.0176.170719T1200Z-170719T2200Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- 1117 PM PDT TUE JUL 18 2017 ...GALE WARNING IN EFFECT UNTIL 5 AM PDT WEDNESDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 3 PM PDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT UNTIL 5 AM PDT WEDNESDAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT FROM 5 AM TO 3 PM PDT WEDNESDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WINDS...WEST 25 TO 35 KNOTS TONIGHT...EASING WEDNESDAY MORNING BEFORE INCREASING AGAIN TO 15 TO 30 KNOTS BY WEDNESDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ132-191430- /O.CON.KSEW.SC.Y.0175.000000T0000Z-170719T1800Z/ EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 1117 PM PDT TUE JUL 18 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT WEDNESDAY... * WINDS...WEST 15 TO 30 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133-134-191200- /O.CON.KSEW.SC.Y.0175.000000T0000Z-170719T1200Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- ADMIRALTY INLET- 1117 PM PDT TUE JUL 18 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY... * WINDS...SOUTHWEST 15 TO 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
2 follow-up statements
917 WHUS76 KSEW 190954 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 254 AM PDT WED JUL 19 2017 PZZ131-191800- /O.CON.KSEW.GL.W.0059.000000T0000Z-170719T1200Z/ /O.EXT.KSEW.SC.Y.0176.170719T1200Z-170720T1200Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- 254 AM PDT WED JUL 19 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING... ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT THURSDAY... * WINDS...WEST 25 TO 35 KNOTS EARLY THIS MORNING...EASING TO 15 TO 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ132-191800- /O.CON.KSEW.SC.Y.0175.000000T0000Z-170719T1800Z/ EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 254 AM PDT WED JUL 19 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... * WINDS...WEST 15 TO 30 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133-134-191200- /O.CON.KSEW.SC.Y.0175.000000T0000Z-170719T1200Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- ADMIRALTY INLET- 254 AM PDT WED JUL 19 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING... * WINDS...SOUTHWEST 15 TO 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
762 WHUS76 KSEW 191218 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 518 AM PDT WED JUL 19 2017 PZZ131-192030- /O.EXP.KSEW.GL.W.0059.000000T0000Z-170719T1200Z/ /O.CON.KSEW.SC.Y.0176.000000T0000Z-170720T1200Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- 518 AM PDT WED JUL 19 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE CENTRAL U.S. STRAIT OF JUAN DE FUCA UNTIL 5 AM PDT THURSDAY... ...GALE WARNING HAS EXPIRED... * WIND AND WAVES...WESTERLY WINDS WILL BE IN THE 15 TO 25 KNOT RANGE. WAVES WILL BE IN THE 2 TO 4 FOOT RANGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ132-191330- /O.CAN.KSEW.SC.Y.0175.000000T0000Z-170719T1800Z/ EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 518 AM PDT WED JUL 19 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... WIND SPEEDS HAVE EASED BELOW ADVISORY CRITERION. $$ PZZ133-134-191330- /O.EXP.KSEW.SC.Y.0175.000000T0000Z-170719T1200Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- ADMIRALTY INLET- 518 AM PDT WED JUL 19 2017 ...SMALL CRAFT ADVISORY HAS EXPIRED... WIND SPEEDS HAVE EASED BELOW ADVISORY CRITERION. $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jul 18, 9:44 PM PDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 18, 9:44 PM PDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
944 PM PDT Tue Jul 18 2017
.SYNOPSIS...A low pressure system offshore will keep the flow
aloft from the southwest through Wednesday. This system will move
across the region on Thursday for a threat of showers. Expect
temperatures to be near or slightly above normal Wednesday but
below normal on Thursday. An upper level ridge will build over the
region this weekend with temperatures trending above normal.
&&
.SHORT TERM...Main weather feature of interest is the upper low
that is spinning out near 135W. This feature has been nearly
stationary for the past 24 hours, but it is about to start moving
eastward. It will then accelerate eastward across Vancouver
Island on Thu AM. 500 mb heights will fall nicely into the 565-572
decameter range as the trough axis swings through Western
Washington early Thu. Lower upper heights and large-scale lift
will cause the marine layer to become quite deep early Thu, with
model soundings showing moisture extending up to near 700 mb from
Seattle on north. Given moisture of that depth in combination
with some larger scale lift and smaller-scale orographic and PSCZ
lift, some light rain and showers will be around on Thursday. Most
likely places to get measurable rain will be the coast, the Puget
Sound Convergence Zone north of Seattle, windward sides of the
Olympics and Cascades, and near the Canadian border where moisture
depth and larger-scale lift will align most favorably.
In advance of the upper trough, cooling low-level onshore
has already increased this evening, with the UIL-BLI gradient
currently at +3.1 mb. As a result, temperatures on Wed will trend
downward a few degrees. For Thu, clouds and a few showers will
hold temps back even further, with a forecast high of only 69F at
Sea-Tac.
On Friday, upper heights will rebound, and westerly zonal flow
aloft will replace Thursday's cyclonic flow. In fact, 850 mb
temps and winds indicate a weak warm advection pattern on Friday,
a bit reminiscent of a warm front. Temperatures will
correspondingly rise on Friday afternoon, but the presence of
some weak warm advection lift could very well squeeze out an ever
so small amount of rain near the North Coast on Friday. Haner
.LONG TERM...From Previous Discussion: Heights will rise this
weekend as a ridge builds over the region. However, the models
disagree on how strong the ridge will be. The GFS and Canadian
models are more amplified compared to the ECMWF, for example. For
now, a blend was used to raise temperatures a few degrees warmer
than normal - highs in the lower to mid 80s in the interior. The
models continue to disagree on the ridge timing and strength early
next week. But it looks like dry weather will continue. 33
&&
.AVIATION...Southwest flow aloft will continue tonight and
Wednesday as an offshore upper trough slowly approaches the coast.
At the surface, onshore flow will continue with high pressure over
the Coastal Waters and lower pressure inland. The air mass is dry
and stable except unstable over the Cascades through this evening
before stabilizing tonight. Low clouds are expected to fill in at
the coast tonight and spread partially inland Wednesday morning.
KSEA...Clear skies this evening. Low clouds at the coast will
approach from the southwest Wednesday morning. At this point they
are not expected to reach the terminal but it may be close.
West to northwest wind 4-8 knots will become southerly tonight.
Schneider/SMR
&&
.MARINE...Varying degrees of onshore flow will prevail over the
next several days with high pressure offshore and lower pressure
inland. The flow is expected to turn a bit more northerly late in
the week.
Small craft advisory west winds are likely each evening in the
Strait of Juan De Fuca. Inherited headlines are holding up well...so
no need for updates for evening forecast package. Schneider/SMR
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 11 AM PDT Wednesday for East Entrance
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 5 AM PDT Wednesday for Admiralty
Inlet-Northern Inland Waters Including The San Juan Islands.
Small Craft Advisory until 3 PM PDT Wednesday for Central U.S.
Waters Strait Of Juan De Fuca.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 11:17 PM PDT | Small Craft Advisory | SEW | 10 hr | |
| Jul 19, 8:48 AM PDT | Small Craft Advisory | SEW | 20 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.